Alert archive / Alabama / Severe Thunderstorm Warnings in 2016

Severe Thunderstorm Warning 33, NWS Birmingham, AL

April 29, 2016Lamar County, Alabama

NWS Birmingham, AL issued this severe thunderstorm warning at Apr 29, 2016, 3:45 PM CDT for Lamar County, Alabama. It was in force for 45 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Apr 29, 2016, 3:45 PM CDT (20:45 UTC)
Expired
Apr 29, 2016, 4:30 PM CDT
In force
45 min
Issued by
NWS Birmingham, AL
Area
Storm-based polygon
Hail
0.75 in
Wind
70.0 mph

County Lamar County, AL

The radar

The Columbus AFB radar (KGWX), 21 km from the middle of the area, began a volume at 20:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Apr 29, 4:29 PM CDTTSTM WND DMGVernon, ALREPORT OF TREES AND POWER LINES DOWN IN THE VERNON AREA RELAYED BY BROADCAST MEDIA. TIME ESTIMATED BY RADAR.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 44 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 8.8 hours before the alert went out and 143 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2016-04-29Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 481 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2016-04-29The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -23 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
481 J/kg
Mixed-layer CIN
-167 J/kg
Mixed-layer LCL
1110 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
-23 m²/s²
0-3 km storm-relative helicity
72 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

993 
WUUS54 KBMX 292045
SVRBMX
ALC075-292130-
/O.NEW.KBMX.SV.W.0033.160429T2045Z-160429T2130Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
345 PM CDT FRI APR 29 2016

THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL LAMAR COUNTY IN WEST CENTRAL ALABAMA...

* UNTIL 430 PM CDT

* AT 345 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 9 MILES NORTHWEST
  OF BEDFORD...OR 11 MILES EAST OF ABERDEEN...MOVING EAST AT 45 MPH.

  HAZARD...70 MPH WIND GUSTS. 

  SOURCE...RADAR INDICATED. 

  IMPACT...EXPECT CONSIDERABLE TREE DAMAGE. DAMAGE IS LIKELY TO 
           MOBILE HOMES...ROOFS...AND OUTBUILDINGS. 

* LOCATIONS IMPACTED INCLUDE...
  VERNON...SULLIGENT...LAMAR COUNTY AIRPORT...BLOOMING GROVE...BEDFORD...
  GATTMAN...CODY...LAMAR COUNTY PUBLIC LAKE AND HIGHTOGY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3392 8823 3388 8795 3363 8795 3371 8825
TIME...MOT...LOC 2045Z 285DEG 40KT 3386 8836 

HAIL...<.75IN
WIND...70MPH
 
$$

87/GRANTHAM
2 follow-up statements
524 
WWUS54 KBMX 292102
SVSBMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
402 PM CDT FRI APR 29 2016

ALC075-292130-
/O.CON.KBMX.SV.W.0033.000000T0000Z-160429T2130Z/
LAMAR AL-
402 PM CDT FRI APR 29 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM CDT
FOR CENTRAL LAMAR COUNTY...

AT 402 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED OVER BEDFORD...OR
NEAR VERNON...MOVING EAST AT 40 MPH.

HAZARD...60 MPH WIND GUSTS. 

SOURCE...RADAR INDICATED. 

IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES. 

LOCATIONS IMPACTED INCLUDE...
VERNON...SULLIGENT...LAMAR COUNTY AIRPORT...BLOOMING GROVE...BEDFORD...
GATTMAN...CODY...LAMAR COUNTY PUBLIC LAKE AND HIGHTOGY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3392 8823 3388 8795 3363 8795 3371 8825
TIME...MOT...LOC 2102Z 285DEG 36KT 3381 8821 

HAIL...<.75IN
WIND...60MPH
 
$$

87/GRANTHAM
681 
WWUS54 KBMX 292116
SVSBMX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
416 PM CDT FRI APR 29 2016

ALC075-292130-
/O.CON.KBMX.SV.W.0033.000000T0000Z-160429T2130Z/
LAMAR AL-
416 PM CDT FRI APR 29 2016

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 430 PM CDT
FOR CENTRAL LAMAR COUNTY...

AT 416 PM CDT...SEVERE THUNDERSTORMS WERE LOCATED ALONG A LINE
EXTENDING FROM NEAR CREWS TO NEAR VERNON...MOVING EAST AT 30 MPH.

HAZARD...60 MPH WIND GUSTS. 

SOURCE...RADAR INDICATED. 

IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES. 

LOCATIONS IMPACTED INCLUDE...
VERNON...SULLIGENT...LAMAR COUNTY AIRPORT...BLOOMING GROVE...CODY AND
HIGHTOGY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 3370 8822 3390 8811 3388 8795 3363 8795
TIME...MOT...LOC 2116Z 286DEG 27KT 3387 8804 3368 8813 

HAIL...<.75IN
WIND...60MPH
 
$$

87/GRANTHAM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 29, 3:14 PM CDT, 31 minutes earlier.

Area forecast discussion, Apr 29, 3:14 PM CDT, 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
314 PM CDT FRI APR 29 2016

.SHORT TERM...TONIGHT AND SATURDAY.

MAIN FOCUS IN THE SHORT TERM WILL BE ON THE LARGE MCS APPROACHING
FROM THE WEST. THE MCS WILL CONTINUE TO TREK EASTWARD ALONG THE
INSTABILITY GRADIENT REACHING OUR NORTHWEST COUNTIES WITHIN THE
NEXT HOUR OR TWO AND MOVING ACROSS THE NORTHERN HALF OF THE AREA
THIS EVENING. THERE IS PLENTY OF INSTABILITY PRESENT AND STEEP
MID-LEVEL LAPSE RATES. BULK SHEAR IS SOMEWHAT ENHANCED ASSOCIATED
WITH AN MCV BUT IS STRONGER TO THE NORTH OF THE FORECAST AREA.
STRONG GUSTY WINDS AND SMALL HAIL CAN BE EXPECTED WITH AN ISOLATED
SEVERE WIND GUST NOT OUT OF THE QUESTION. TRENDS AND STORM
ORGANIZATION WILL CONTINUE TO BE MONITORED. THE STORMS ARE ALSO
PRODUCING FREQUENT LIGHTNING.

STORMS ARE EXPECTED TO DISSIPATE BY AROUND MIDNIGHT WITH SOME
PATCHY FOG POSSIBLE AT LEAST IN THE SOUTH. TOMORROW A
WARM...MOIST...AND UNSTABLE AIR MASS WILL REMAIN ACROSS THE
REGION. THERE IS NOT MUCH IN THE WAY OF FORCING DURING THE DAYTIME
PERIOD BESIDES A FEW WEAK WAVES MOVING THROUGH IN SW FLOW AND ANY
POSSIBLE LEFTOVER BOUNDARIES FROM TONIGHT. CONFIDENCE IN THE
PLACEMENT OF THE HIGHEST RAIN CHANCES IS LOW...BUT EXPECT ISOLATED
TO SCATTERED CONVECTION WILL BE POSSIBLE ANYWHERE. THE WRF-ARW
INDICATES ANOTHER MCS DEVELOPING IN THE PLAINS AND MOVING TOWARDS
THE WESTERN COUNTIES DURING THE AFTERNOON WHICH IS PLAUSIBLE GIVEN
THE WESTERLY TO NORTHWESTERLY CORFIDI VECTORS AND INCREASING
UPPER-LEVEL DIFFLUENCE MOVING IN FROM THE WEST AS A JET STREAK
ROUNDS THE BASE OF A BROAD UPPER-LEVEL TROUGH OVER THE WESTERN US.
THEREFORE WILL PLACE THE HIGHEST RAIN CHANCES IN THE WEST WITH LOW
CONFIDENCE. OUTSIDE OF ANY SHOWERS AND STORMS WARM CONDITIONS
SHOULD CONTINUE. BULK SHEAR REMAINS SOMEWHAT ENHANCED SO A
STRONGER STORM OR TWO WILL BE POSSIBLE.

32/DAVIS

.LONG TERM...SATURDAY NIGHT THROUGH FRIDAY.

A MOIST AND UNSTABLE SOUTHWEST FLOW PATTERN WILL PREVAIL THROUGH
TUESDAY. THERE WILL BE A SERIES OF UPPER LEVEL IMPULSES THAT ROTATE
ACROSS THE CENTRAL GULF COAST REGION THROUGH TUESDAY...AND TIMING
OF THE IMPULSES ARE DIFFICULT IN THIS TYPE OF PATTERN. THE ECMWF
AND GFS MODELS ARE NOT TOO MUCH OUT OF PHASE...WITH EACH MODEL
SHOWING A MCS APPROACHING WEST ALABAMA SATURDAY AFTERNOON AND
AGAIN MONDAY AFTERNOON...SO LIKELY RAIN CHANCES WERE ASSIGNED FOR
SATURDAY NIGHT AND INTO SUNDAY MORNING. CONTEMPLATED LIKELY RAIN
CHANCES MONDAY NIGHT AND INTO TUESDAY...BUT KEPT POPS BELOW 60
PERCENT DUE TO TIMING ISSUES WITH EACH IMPULSE. CANNOT RULE OUT A
SEVERE STORM ANYTIME SATURDAY NIGHT THROUGH TUESDAY...BUT DO NOT
SEE ANY ORGANIZED SEVERE THREAT AS 0-6KM BULK SHEAR STAYS BELOW 30
KNOTS UNTIL TUESDAY. CONFIDENCE NOT HIGH ENOUGH TO HIGHLIGHT
SEVERE THREAT FOR ANY ONE PERIOD. THE SEVERE THREATS WILL LIKELY
BE REALIZED CLOSER TO THE TIMING OF THE INDIVIDUAL IMPULSES. THE
MODELS DO BRING IN SOME HIGHER BULK SHEAR VALUES TUESDAY AFTERNOON
ACROSS NORTH ALABAMA...BUT BEST INSTABILITY IS ACROSS SOUTH
ALABAMA. THE MAIN UPPER TROF FINALLY SWINGS THROUGH ALABAMA ON
WEDNESDAY AND THE RAIN PUSHES OUT OF THE AREA. COOLER AND DRIER
CONDITIONS WEDNESDAY THROUGH FRIDAY.

58/ROSE

&&

.AVIATION...
18Z TAF DISCUSSION.

AN AREA OF SHOWERS AND THUNDERSTORMS IN NORTHWEST MS WILL CONTINUE
TO MOVE EASTWARD THIS AFTERNOON...AFFECTING THE NORTHERN TAF SITES
LATE THIS AFTERNOON AND EVENING. HAVE ADDED A TEMPO MENTION OF
TSRA FOR TCL/BHM/EET AND VCTS AT ANB/ASN WITH SOME QUESTION
REGARDING HOW FAR EAST THIS ACTIVITY WILL MAKE IT. VIS REDUCTION
WILL BE LIKELY BUT CIG HEIGHTS WITH THIS ACTIVITY ARE UNCERTAIN.
ANY TSTORM ACTIVITY NEAR MGM/TOI WILL BE TOO ISOLATED TO MENTION.
SOME FOG WILL BE POSSIBLE AGAIN TOMORROW AND HAVE ADDED AN MVFR
MENTION ONLY AT MGM/TOI THOUGH FOG WILL BE A POSSIBILITY AT THE
NORTHERN TAF SITES TOMORROW MORNING AS WELL DEPENDING ON THE
EVOLUTION OF THE STORMS.

32/DAVIS

&&

.FIRE WEATHER...

SCATTERED TO NUMEROUS SHOWERS AND STORMS THROUGH TUESDAY. HIGHEST
RAINFALL TOTALS FOR THE NEXT FOUR DAYS WILL BE ALONG AND NORTH OF
I-20...WHERE 1.5 TO 2 INCHES FORECAST. DRIER CONDITIONS EXPECTED
WENESDAY THROUGH FRIDAY.

&&

.PRELIMINARY POINT TEMPS/POPS...
GADSDEN     62  83  64  81  61 /  50  30  60  70  30
ANNISTON    65  84  65  81  62 /  30  30  50  70  30
BIRMINGHAM  67  85  67  81  63 /  60  30  60  70  30
TUSCALOOSA  66  85  67  81  62 /  60  40  60  70  30
CALERA      66  84  66  80  63 /  60  30  50  70  30
AUBURN      66  85  66  82  64 /  10  20  30  50  30
MONTGOMERY  66  88  68  83  65 /  10  20  30  50  30
TROY        66  87  67  84  67 /  10  20  20  50  30

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&
Hazardous weather outlook, Apr 29, 3:39 PM CDT, 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
339 PM CDT FRI APR 29 2016

ALZ011>015-017>050-302345-
MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN-CHEROKEE-
CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR-TALLADEGA-
CLAY-RANDOLPH-SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON-COOSA-TALLAPOOSA-
CHAMBERS-MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE-MONTGOMERY-MACON-
BULLOCK-LEE-RUSSELL-PIKE-BARBOUR-
339 PM CDT FRI APR 29 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

A FEW SEVERE STORMS ARE POSSIBLE ACROSS THE NORTHWEST COUNTIES OF
CENTRAL ALABAMA THROUGH 7 PM...MAINLY NORTH OF A LINE FROM A
CARROLLTON TO JASPER LINE. THE PRIMARY THREAT WILL BE DAMAGING
STRAIGHT-LINE WINDS IN EXCESS OF 70 MPH. THE STORMS WILL ALSO
CONTAIN FREQUENT CLOUD TO GROUND LIGHTNING. AN ISOLATED TORNADO
CANNOT BE RULED OUT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT IS NOT
EXPECTED AT THIS TIME.

The office that day

Everything else NWS Birmingham, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 29, 6:04 AM CDTDense Fog AdvisoryBMXAutauga, Barbour, Bullock, Chambers, Dallas, Elmore and 7 more3 hr
Apr 29, 4:23 PM CDTSpecial Weather StatementBMXFayette67 min
Apr 29, 4:27 PM CDTSpecial Weather StatementBMXWalker, Winston63 min
Apr 29, 4:42 PM CDTSpecial Weather StatementBMXPickens63 min
Apr 29, 5:02 PM CDTSpecial Weather StatementBMXTuscaloosa43 min
Apr 29, 5:12 PM CDTSevere Thunderstorm WarningBMXFayette, Tuscaloosa48 min
Apr 29, 5:27 PM CDTSpecial Weather StatementBMXWalker48 min
Apr 29, 5:42 PM CDTSevere Thunderstorm WarningBMXJefferson, Walker63 min
Apr 29, 5:46 PM CDTSpecial Weather StatementBMXBlount59 min
Apr 29, 5:48 PM CDTSevere Thunderstorm WarningBMXPickens29 min
Apr 29, 5:54 PM CDTSevere Thunderstorm WarningBMXTuscaloosa51 min
Apr 29, 6:14 PM CDTSevere Thunderstorm WarningBMXSt. Clair, Shelby46 min
Apr 29, 6:27 PM CDTSpecial Weather StatementBMXBibb48 min
Apr 29, 6:29 PM CDTSpecial Weather StatementBMXPickens46 min
Apr 29, 6:47 PM CDTSpecial Weather StatementBMXChilton, Coosa, Talladega58 min
Apr 29, 6:50 PM CDTSpecial Weather StatementBMXHale40 min

Nearby

Severe Thunderstorm Warnings in Alabama, 2016Every severe thunderstorm warning in 2016

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.